Alert archive / North Dakota / Tornado Warnings in 2010

Tornado Warning 11, NWS Bismarck, ND

June 7, 2010Bowman County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 7, 2010, 8:36 PM MDT for Bowman County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2010, 8:36 PM MDT (02:36 UTC)
Expired
Jun 7, 2010, 9:30 PM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Bowman County, ND

The radar

The Bismarck radar (KBIS), 202 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WFUS53 KBIS 080236
TORBIS
NDC011-080330-
/O.NEW.KBIS.TO.W.0011.100608T0236Z-100608T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
836 PM MDT MON JUN 7 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 930 PM MDT.

* AT 830 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 8 MILES
  SOUTHEAST OF BOWMAN. DOPPLER RADAR SHOWED THIS TORNADO MOVING
  SOUTHEAST AT 15 MPH.

  AT 812 PM MDT...SPOTTERS REPORTED A TORNADO 5 MILES SOUTH OF       
  BOWMAN CROSSING HIGHWAY 85. 

* THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN 
BOWMAN   COUNTY...INCLUDING THE FOLLOWING LOCATIONS...BOWMAN HALEY 
DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4607 10342 4617 10330 4608 10300 4596 10299
      4594 10299 4594 10300 4593 10317
TIME...MOT...LOC 0234Z 301DEG 14KT 4608 10328

$$

KINNEY
2 follow-up statements
959 
WWUS53 KBIS 080302
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT MON JUN 7 2010

NDC011-080330-
/O.CON.KBIS.TO.W.0011.000000T0000Z-100608T0330Z/
BOWMAN ND-
902 PM MDT MON JUN 7 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN BOWMAN COUNTY
UNTIL 930 PM MDT...

AT 900 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A 
ROTATING STORM CAPABLE OF PRODUCING A TORNADO.  A TORNADO MAY 
DEVELOP AT ANY TIME. THIS DANGEROUS STORM WAS LOCATED 10 MILES SOUTH 
OF SCRANTON...OR 15 MILES SOUTHEAST OF BOWMAN...MOVING SOUTHEAST AT 
20 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN
BOWMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4602 10334 4611 10324 4604 10300 4596 10299
      4594 10299 4593 10317
TIME...MOT...LOC 0302Z 308DEG 16KT 4601 10319

$$

KINNEY
406 
WWUS53 KBIS 080335
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1035 PM CDT MON JUN 7 2010

NDC011-080345-
/O.EXP.KBIS.TO.W.0011.000000T0000Z-100608T0330Z/
BOWMAN ND-
935 PM MDT MON JUN 7 2010

...THE TORNADO WARNING FOR SOUTHEASTERN BOWMAN COUNTY HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4602 10334 4611 10324 4604 10300 4596 10299
      4594 10299 4593 10317
TIME...MOT...LOC 0302Z 308DEG 16KT 4600 10320

$$

KINNEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 7, 2:17 PM MDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 7, 2:17 PM MDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
317 PM CDT MON JUN 7 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...

FORECAST CONCERNS IN THE SHORT TERM CONTINUE TO BE PRECIPITATION
CHANCES AND AREAL EXTENT...BOTH TONIGHT THROUGH TUESDAY AND THEN
AGAIN WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. GFS/ECMWF/GLOBAL GEM
ALL SHOW THE SAME GENERAL PATTERN ALOFT AND AT THE SURFACE. THE MAIN
PROBLEM WILL BE STRENGTH...TIMING AND PLACEMENT OF INDIVIDUAL
IMPULSES AFFECTING THE AREA. WILL UTILIZE A GENERAL BLEND WITH
PREVIOUS FORECAST FOR CONTINUITY.

LATEST WATER VAPOR IMAGERY CONTINUES TO SHOW A WEST SOUTHWEST FLOW.
UPPER LEVEL JET IS PUSHING THROUGH MONTANA AND AS A RESULT SHOWERS
HAVE BEEN INCREASING ACROSS EASTERN MONTANA AND WESTERN NORTH
DAKOTA. OVERALL...THINK MODELS ARE STILL A BIT FAST WITH THIS
SYSTEM...BUT CERTAINLY BETTER THAN PREVIOUS FEW RUNS. EXPECT SHOWERS
AND THUNDERSTORMS TO MOVE ACROSS THE AREA TONIGHT...WITH HIGHER
CHANCES ACROSS THE WEST AND NORTH. CURRENT SURFACE ANALYSIS IS
SHOWING AN AREA OF CONVERGENCE AHEAD OF THE COLD FRONT ALONG WITH
INCREASING INSTABILITY. THIS IS CENTERED OVER EAST CENTRAL MONTANA.
THINK THAT THIS AREA INTO NORTH CENTRAL NORTH DAKOTA WILL BE THE
MOST LIKELY LOCATION FOR ANY STRONGER CONVECTION THIS AFTERNOON AND
EVENING.

THINK PRECIPITATION MAY LINGER OVER THE FAR EAST TUESDAY MORNING.
OTHERWISE WE THINK TUESDAY WILL START OUT DRY. HOWEVER...DO EXPECT
SOME DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS TO DEVELOP AND HAVE
KEPT AT LEAST A SLIGHT CHANCE OF THUNDER OVER THE ENTIRE CWA. IT
WILL BE BREEZY TO WINDY AS WELL TUESDAY AFTERNOON. MODELS DO SHOW
SOME INSTABILITY IN THE WEST IN THE AFTERNOON...SO WOULD NOT BE
SURPRISED TO SEE SOME GUSTY WINDS AND HAIL WITH ANY CONVECTION THAT
WOULD DEVELOP.

CONVECTION SHOULD END EARLY TUESDAY EVENING AND A DRY PERIOD IS
EXPECTED FROM TUESDAY EVENING THROUGH WEDNESDAY. THE NEXT SYSTEM
WILL MOVE INTO THE AREA WEDNESDAY NIGHT. WITH MODELS BEING TOO FAST
WITH THESE SYSTEMS...HAVE PUSHED BACK THE EASTERN EXTENT OF THE
PRECIPITATION...AND LOWERED PROBABILITIES EAST OF THE MISSOURI RIVER.

THURSDAY AND THURSDAY NIGHT...SOME TIMING DIFFERENCES REMAIN BUT IT
APPEARS TO BE AN ACTIVE PERIOD WITH SHOWER AND THUNDERSTORMS. EC/GEM
ARE MORE IMPRESSIVE WITH QPF WEDNESDAY NIGHT INTO THURSDAY. THE GFS
BRINGS TWO SEPARATE CONVECTIVE COMPLEXES JUST NORTH AND SOUTH OF THE
AREA. ALL MODELS ARE SHOWING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT AND HAVE RAISED POPS ACCORDINGLY. CAN
NOT RULE OUT A STRONG TO SEVERE STORM...BUT THE MAIN THREAT APPEARS
TO LAY SOUTH AND EAST OF THE LOCAL AREA.

.LONG TERM...FRIDAY THROUGH MONDAY...
THE LONG TERM BEGINS WITH A LONGWAVE TROUGH DIGGING IN OVER THE
ROCKIES DEPICTED BY BOTH THE GFS AND THE ECMWF. HAVE RAISED CHANCES
OF THUNDER FRIDAY AND FRIDAY NIGHT WITH STRONG SOUTHWEST FLOW ALOFT
OVER NORTH DAKOTA AND CONTINUED EMBEDDED SHORTWAVES IN THE FLOW
ALOFT...WITH A SURFACE LOW OVER THE CO/KS/NE AREA.

MODELS BEGIN TO DIVERGE IN THEIR SOLUTIONS BY SATURDAY...WITH THE
ECMWF DEVELOPING A DEFINITE CUTOFF LOW OVER THE 4-CORNERS AREA AND
THE MAIN BELT OF THE WESTERLIES OVER SOUTHERN CANADA. THE ECMWF
BEGINS TO LIFT THE CUTOFF LOW NORTHWARD INTO MONTANA/IDAHO/WYOMING
BY MONDAY MORNING...AND MEANDERS TO THE WESTERN DAKOTAS/SASKATCHEWAN
BY TUESDAY MORNING. MEANWHILE THE GFS BEGINS TO CUT OFF THE LOW ON
SATURDAY...BUT THEN THE WESTERLIES DIG THE LONGWAVE TROUGH INTO THE
NEAR-CUTOFF LOW AND MOVE THE ENTIRE SYSTEM EASTWARD ACROSS THE
PLAINS SUCH THAT BY MONDAY MORNING THE LONGWAVE TROUGH IS ALONG THE
RED RIVER VALLEY TO EASTERN NEBRASKA/KANSAS.

TODAY IT ITS THE GFS THAT APPEARS TO MIMIC YESTERDAY'S ECMWF...AND
WILL GENERALLY FOLLOW THE GFS FOR THE EVOLUTION OF THIS SYSTEM.

HIGH TEMPERATURES MAINLY 65 TO 75...WITH LOWS MAINLY 45 TO 55.

&&

.AVIATION...
SURFACE TROUGH EXTENDED FROM A LOW OVER SOUTHERN
ALBERTA/SASKATCHEWAN TO EASTERN WYOMING. THIS FEATURE...ALONG WITH
UPPER LEVEL SHORTWAVES...IS EXPECTED TO MOVE NORTHEAST ACROSS THE
STATE. CONVECTION BEGINNING OVER WESTERN NORTH DAKOTA THIS AFTERNOON
IS EXPECTED TO INCREASE IN AREAL COVERAGE AND MOVE NORTHEAST TOWARDS
KISN/KMOT. VFR CEILINGS THIS AFTERNOON WITH CB BASES AROUND
4000-5000 FEET AND ADVANCING MID LEVEL CLOUD DECK OF 7000-9000 FEET
EXPECTED TO SPREAD NORTHEASTWARD AS WELL. AFTER 00Z MVFR CEILINGS
EXPECTED TO DEVELOP/MOVE FROM SOUTH DAKOTA NORTHWARD...AFFECTING
KDIK AND KISN AFTER 00Z...AND KBIS/KMOT AFTER 03Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TWH/JV
Hazardous weather outlook, Jun 7, 3:32 AM MDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
432 AM CDT MON JUN 7 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
432 AM CDT MON JUN 7 2010 /332 AM MDT MON JUN 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE OVER SOUTHEASTERN ALBERTA WITH A TRAILING COLD FRONT
INTO WESTERN MONTANA WILL SLOWLY MOVE EAST TODAY AND TONIGHT.
SCATTERED SHOWERS AND ISOLATED AFTERNOON THUNDERSTORMS WILL DEVELOP
FROM WEST TO EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA DURING
THE DAY TODAY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE TONIGHT. THE THUNDERSTORMS SHOULD REMAIN NON-SEVERE TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS WILL
CONTINUE ON TUESDAY...THEN WANE TUESDAY EVENING. WEDNESDAY LOOKS
DRY AND WARM WITH HIGHS IN THE 70S TO AROUND 80F. HOWEVER BY
WEDNESDAY NIGHT AND THURSDAY ANOTHER ROUND OF SHOWERS WILL DEVELOP
WITH POSSIBLY HEAVY AMOUNTS OF RAIN AT TIMES...ALONG WITH A
CHANCE OF THUNDERSTORMS. THERE COULD BE ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS THURSDAY INTO FRIDAY. MOST OF THE AREA COULD
SEE A BREAK IN THE PRECIPITATION OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Special weather statement, Jun 7, 3:25 PM MDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT MON JUN 7 2010

NDZ031-072215-
GOLDEN VALLEY ND-
325 PM MDT MON JUN 7 2010

...SPECIAL WEATHER STATEMENT FOR NORTHERN GOLDEN VALLEY COUNTY UNTIL
415 PM MDT...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF TROTTERS...OR 21 MILES NORTH OF
WIBAUX...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
TROTTERS AROUND 355 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

VINING
Local storm report, Jun 7, 5:55 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CDT MON JUN 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HEAVY RAIN       3 SE TROTTERS           47.29N 103.87W
06/07/2010  M1.20 INCH       GOLDEN VALLEY      ND   CO-OP OBSERVER

            TOTAL RAINFALL SO FAR TODAY...MOST FELL SINCE 230 PM MDT.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:48 PM MDTSevere Thunderstorm WarningBISPierce, Wells57 min
Jun 8, 1:16 PM MDTSevere Thunderstorm WarningBISPierce59 min

Nearby

Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.